Hail, Etowah
- When
- April 10, 3:59 PM CST to 4:02 PM CST
- Where
- Etowah County, 0.82 mi WNW of Sibert
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.003, -86.114
Quarter size hail was reported in Attalla.
A potent shortwave trough dove southeastward from Missouri into the Tennessee Valley during the day and evening of April 10. Storms began firing over West Tennessee during the afternoon, moving southeasterly in conjunction with northwest flow aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A potent shortwave trough dove southeastward from Missouri into the Tennessee Valley during the day and evening of April 10. Storms began firing over West Tennessee during the afternoon, moving southeasterly in conjunction with northwest flow aloft. Meanwhile, a pre-existing boundary was draped across north central Alabama, leftover from convection over Tennessee that morning. More storms began firing along this boundary during the late afternoon and evening hours, initially posing a hail threat. Up to golf ball-size hail fell across Etowah, Cherokee, and Blount counties, with steep mid-level lapse rates in place. Storms later grew upscale into a wind threat by sunset, with scattered pockets of wind damage across several counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 10, 1:32 PM CST, 2 hours 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Birmingham AL 232 PM CDT Thu Apr 10 2025 ...New LONG TERM... .KEY MESSAGES... Updated at 146 PM CDT THU APR 10 2025 - Level 1 and level 2 out of 5 risks for severe storms are outlooked for Central Alabama from 5 pm this afternoon through 1 am Friday morning. Large hail to half dollar size and damaging winds up to 60 mph will be possible with this activity. && .SHORT TERM... (This evening through Friday) Issued at 145 PM CDT THU APR 10 2025 This afternoon. Broad troughing is positioned over much of the Ohio and Tennessee River Valley Regions while ridging was over much of Mexico and the Desert Southwest. A potent shortwave was identified by water vapor imagery over Southeast Missouri and was moving southeast toward Middle Tennessee. Toward the surface, low pressure was analyzed across Southeast Minnesota with an occluded front extending south to a Triple Point positioned just Northwest of St. Louis, MO with a warm front extending east just north of the Ohio River and a cold front stretching southwest across Oklahoma into Northern Texas. Expect partly cloudy skies this afternoon with an increasing chance for thunderstorm activity initially across the northwest counties toward mid afternoon, then increasing further and expanding southeast with time through late afternoon out ahead of the approaching mid-level disturbance. Some storms may be severe with large hail up to half dollar size and damaging winds up to 60 mph. High temperatures will range from the lower 70s in the higher terrain east to the lower 80s southwest and far west. Winds will be from the west to southwest at 7-14 mph. Tonight. The potent disturbance embedded in the troughing to our north will continue to dive southeast, moving over the Tennessee Valley Region this evening and into the overnight hours while a surface cold front arrives from the northwest. Steep lapse rates due to the cold pocket aloft will help force convective development through the evening that will push southeast with time through the overnight hours. Some storms may be severe with large hail up to half dollar size and damaging winds up to 60 mph. Lows tonight will range from the mid 40s far north to the lower 50s south. Winds will initially be from the west, becoming northwest behind the activity with speeds from 5-10 mph. Friday. Broad troughing will remain over the forecast area into the day on Friday as a secondary disturbance dives southeast around the base of the trough from the Mid-South Region toward the Central Gulf Coast. The surface cold front will move southeast of the area by the late morning hours. There will be potential for some showers and storms developing and pushing southward into the area from the north and northeast through the day, but instability values appear to be lower than today, resulting in storm intensities lower than this afternoon and evening. High temperatures will range from the lower 60s far north to the lower 70s south. Winds will be from the northwest at 8-16 mph. 05 && .LONG TERM... (Friday night through next Wednesday) Issued at 220 PM CDT THU APR 10 2025 Behind the front, look for surface ridging to build in across ERN Conus for the weekend. With light/near calm winds expected for Saturday night into early Sunday, we could see a little patchy frost in our far NRN and NE counties toward sunrise. By Monday, the ridge center will shift SE toward FL and a SW low level flow. Look for warmer temperature readings for Monday (generally lower to mid 80s) in response. Another reinforcing cold front will move through late Monday and will help to cool things down for lows again and get rid of the 80s for a few days (rest of extended). No precip is anticipated with the Monday front. 08 Previous long-term discussion: (Friday night through next Wednesday) Issued at 139 AM CDT THU APR 10 2025 Following the departure of the upper-level trough, cooler conditions will develop on Saturday as deep north to northwest flow brings down a northern airmass. Temperatures on Saturday will warm into the 60s with sunny skies. Will have to watch for frost development Sunday morning, especially in the cooler valley areas across the north where temperatures are forecast to fall into the mid to upper 30s. Went on the cooler side of forecast guidance given northeasterly surface flow and clear skies. High pressure and low to mid-level ridging will continue to dominate the pattern through the early part of next week in which temperatures warm back into the 80s on Monday as flow shifts back to the west-southwest. An upper-level trough will move across the Upper Midwest towards the Great Lakes on Monday night into Tuesday. It looks like the associated cold front will quickly pass through the area during the day on Tuesday, but forcing will be far removed to our north and moisture appears limited, so did not add PoPs into the forecast for now, but may introduce some low PoPs in later forecast updates. That frontal passage looks to bring some cooler, drier air back to the region by the middle of next week. 86/Martin && .AVIATION... (18Z TAFS) Issued at 1230 PM CDT THU APR 10 2025 VFR conditions will prevail through this afternoon while high and some mid level clouds increase from the northwest. A disturbance from the northwest is expected to support thunderstorms developing and moving into the area this evening and persisting into the overnight hours as the activity pushes southeast across much of the area with some severe storms potentially becoming severe with damaging winds and large hail. Low-level winds will be from the west, becoming northwest late behind the activity with speeds from 6-12 kts. VFR conditions are expected to return areawide toward daybreak on Friday before chances for showers and storms return to portions of the area just beyond this cycle. 05 && .FIRE WEATHER... A cold front will bring chances of showers and thunderstorms to Central Alabama late this afternoon through tonight. Additional light rain will slide through on Friday afternoon behind the front. However, amounts will be light. By the weekend, no additional wetting rain is in the forecast. Winds and relative humidities are expected to remain outside of critical thresholds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 45 65 39 64 / 50 40 0 0 Anniston 46 65 40 65 / 50 40 0 0 Birmingham 49 65 43 64 / 50 30 0 0 Tuscaloosa 50 69 44 68 / 50 20 0 0 Calera 49 66 44 66 / 50 20 0 0 Auburn 50 68 45 66 / 50 20 0 0 Montgomery 52 71 45 67 / 50 10 0 0 Troy 52 72 46 67 / 50 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...05 LONG TERM....08/86/Martin AVIATION...05
Hazardous Weather Outlook National Weather Service Birmingham AL 230 AM CDT Thu Apr 10 2025 ALZ011>015-017>050-111030- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 230 AM CDT Thu Apr 10 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms are possible this afternoon through the evening. Large hail and damaging winds will be the primary concerns. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Birmingham AL
445 PM CDT Thu Apr 10 2025
ALZ018-102215-
Etowah AL-
445 PM CDT Thu Apr 10 2025
...A STRONG THUNDERSTORM WILL IMPACT ETOWAH COUNTY THROUGH 515 PM
CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altoona, or 8 miles east of Oneonta, moving east at 25 mph.
HAZARD...Wind gusts near 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Walnut Grove, Gadsden Steam Plant, Hokes Bluff, Rainbow City,
Rockledge, Altoona, Aurora, Cobb City, Attalla, Gadsden Water Works,
Northside, Reaves, Ramsey, Glencoe, Big Wills Creek, Howelton,
Ballplay, Crudup, Southside, and Gallant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, northeastern and east central Alabama.
&&
LAT...LON 3416 8585 3411 8584 3412 8579 3410 8580
3399 8574 3393 8574 3396 8584 3394 8590
3391 8590 3392 8595 3388 8599 3390 8614
3399 8620 3397 8625 3398 8629 3394 8633
3394 8635 3408 8632 3411 8629
TIME...MOT...LOC 2144Z 269DEG 20KT 3398 8633
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteThe Northeast Alabama radar (KHTX), 103 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
31 thunderstorm wind, 8 hail. Local standard time, as filed.
Quarter size hail was reported in Attalla.
Up to golf ball size hail fell in Gadsden.
Quarter size hail was reported in Hokes Bluff.
Golf ball size hail fell in Keener.
Multiple trees were downed in the Leesburg area.
Quarter to half dollar size hail fell in Centre.
Multiple trees were downed in the Cedar Bluff area.
Trees and power lines were downed in the Gaylesville area, with one tree falling on a manufactured home.
Quarter size hail was reported between Blountsville, Brooksville, and Snead.
Several large trees were downed in the Blountsville area. One tree fell on a home on Joy Rd.
Multiple trees were downed in the Oneonta, Cleveland, and Nectar areas.
Several trees were downed around Hokes Bluff.
Trees and power lines were downed on Warrior-Jasper Rd and Mayfield Rd.
Numerous trees were downed across Jasper associated with an outflow boundary.
Multiple trees were downed in the Springville area.
Multiple trees were downed in the Steele area.
Multiple trees were downed in the Ashville area.
A tree fell on a house in Attalla.
Trees and power lines were downed in the Pinson, Clay, and Palmerdale areas.
Golf ball size hail fell in the Rainbow City area.
Multiple trees were downed in the Ragland area.
Numerous trees were downed across Pell City.
Multiple trees were downed across Lamar County, including the Vernon and Sulligent areas.
Trees and power lines were downed in the Pea Ridge area north of Berry.
Trees and power lines were downed in Belk.
Trees were downed across Anniston.
Numerous trees were downed across Talladega.
Trees and power lines were downed in the Newell area.
Numerous trees were downed across Clay County.
Numerous trees were downed across Shelby County.
Trees were downed across Tallapoosa County.
Multiple trees and power lines were downed across Elmore County.
Dime to nickel-size hail was reported in the Deatsville area along the Autauga/Elmore county line.
Trees were downed across Lee County.
Trees were downed in Auburn, including on Lee Road 57 and Lee Road 58.
Trees were downed in Opelika, including on Highway 80, Highway 51, and Lee Road 40.
Trees and power lines were downed at the intersection of US Highway 80 and Herring Rd, with the roadway becoming partially blocked and the power lines catching fire.
A church sign was damaged and power lines were downed.
Trees were downed on Alabama Highway 51, including at Torbert Lake Road and Slosheye Road. Power outages were reported to the south in Hurtsboro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234015, 1234016, 1234017, 1234018, 1234020, 1234019, 1234024, 1234021, 1234027, 1234516, 1234515, 1234518, 1234555, 1234532, 1234543, 1234535, 1234542, 1234546, 1234552, 1234548, 1234550, 1234572, 1234566, 1234568, 1234567, 1234570, 1234573, 1234574, 1234578, 1234577, 1234579, 1234580, 1236350, 1234583, 1234581, 1234582, 1234586, 1234587, 1234588.